Thunderstorm Wind, Garfield
- When
- April 5, 2:30 PM MST to 2:35 PM MST
- Where
- Garfield County, Douglas Pass
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.600, -108.800
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 5, 1:47 PM MST, 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 PM MDT WED APR 5 2006
SHORT TERM (TONIGHT THROUGH FRIDAY)...
THIS EVENING...UPPER TROUGH HAS MOVED INTO THE GREAT BASIN WITH GOOD
INSTABILITY INCREASING OVER THE FORECAST AREA EARLY THIS AFTERNOON. A
NORTH TO SOUTH ORIENTED SURFACE FRONT WILL PROGRESS EASTWARD ACROSS
THE FORECAST AREA THIS AFTERNOON INTO EARLY THIS EVENING. AHEAD OF
THIS FRONT...STRONG SOUTH WINDS HAVE DEVELOPED. WINDS WILL BECOME
MORE SOUTHWEST BEHIND THE FRONT...BUT WILL REMAIN QUITE STRONG UNTIL
AFTER TROUGH PASSAGE LATE TONIGHT. WITH THIS STRONG FLOW AND FAST
STORM MOTION THE THUNDERSTORM OUTFLOWS WILL EASILY REACH WARNING
CRITERIA. HAIL ALSO IS A THREAT DUE TO SPEED SHEAR AND EARLY SEASON
TEMPERATURES ALOFT. A SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT
FOR THE ENTIRE FORECAST AREA THROUGH 5 PM MDT THIS EVENING. ALSO...
STRONG GRADIENT WINDS HAVE RESULTED IN GUSTS IN EXCESS OF 75 MPH OVER
THE LA SAL MOUNTAINS EARLIER TODAY....EVEN BEFORE THE CONVECTION GOT
UNDERWAY. WITH STRONG WINDS CONTINUING UNTIL AFTER TROUGH PASSAGE...
THE HIGH WIND WARNING THAT WAS ISSUED EARLIER WILL CONTINUE THROUGH
MIDNIGHT TONIGHT.
SNOW LEVELS REMAIN QUITE HIGH TODAY WITH RAIN REPORTED ON RED
MOUNTAIN PASS AT 2 PM MDT WITH THE SNOW LEVEL AT 9500 FEET OR ABOVE.
THE SNOW LEVEL WILL LOWER ONCE THE COLD FRONT MOVES EAST OF
THE AREA. THE FRONT IS TIMED TO REACH THE RED MOUNTAIN AREA BETWEEN 4
AND 5 PM THEN EAST OF THE CONTINENTAL DIVIDE BY LATER THIS EVENING.
THE STRONG CONVECTION WILL PUSH SNOW LEVELS LOWER AT TIMES...HOWEVER
SNOW ACCUMULATIONS WILL BE LIGHT BELOW AROUND 10000 FEET UNTIL AFTER
THE COLD FRONT MOVES EAST.
MINOR FLOODING HAS BEEN REPORTED ON DRY CREEK IN THE HAYDEN AREA.
WITH THE WARM TEMPERATURES RESULTING IN GOOD SNOWMELT...AND
ADDITIONAL PCPN EXPECTED THROUGH THU...OTHER STREAMS MAY REACH
BANKFULL LEVELS. WILL KEEP PRESENT FLOOD WARNING FOR THE HAYDEN AREA
THROUGH NOON THU. THIS MAY HAVE TO BE EXTENDED. BUT IF THE SNOW
LEVEL FALLS LOW ENOUGH THE FLOW MAY DECREASE FOR A LITTLE WHILE.
LATE TONIGHT AND THURSDAY...SNOW ACCUMULATION WILL INCREASE ONCE THE
FRONT MOVES EAST AND THE MAIN UPPER LEVEL TROUGH MOVES OVERHEAD LATE
TONIGHT. BY MORNING THE SNOW LEVEL IS EXPECTED TO BE AROUND 6500
FEET. THE FLOW WILL SHIFT TO A MORE NORTHWESTERLY DIRECTION BY
EARLY THU...WITH THE FAVORED AREAS SHIFTING TO THE NORTH AND
CENTRAL MOUNTAINS. BOTH THE NAM AND THE GFS ROTATE ANOTHER LOBE
AROUND THE LOW AND ACROSS THE AREA THU THROUGH THU EVENING. THIS
WILL KEEP THE ACTION GOING MOST AREAS...DIMINISHING FROM THE FAR
SOUTHWEST. WILL LET PRESENT WINTER HILITES RIDE AT THIS TIME AS THEY
LOOK TO BE IN GOOD SHAPE.
THURSDAY NIGHT THROUGH FRIDAY...PCPN WILL DIMINISH FROM THE WEST
THU NIGHT AND FRI. BY FRI AFTERNOON SHOWERS WILL BE LIMITED TO
MAINLY THE NORTH AND CENTRAL MOUNTAINS. WITH SKIES CLEARING FROM THE
SOUTHWEST.
LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...DRY AND WARMER
CONDITIONS WILL DEVELOP FOR THE WEEKEND AS A RIDGE OF HIGH PRESSURE
MOVES OVER THE AREA AND THE NEXT TROUGH DEVELOPS OFF THE PACIFIC
COAST. THE WARMER TEMPS WILL RESULT IN INCREASED RUNOFF AND AREA
STREAMS AND RIVERS WILL HAVE TO BE MONITORED. THE RIDGE BEGINS TO
BREAK DOWN ON MON AS PIECES OF ENERGY GET EJECTED FROM THE TROUGH. AT
THIS TIME IT LOOKS LIKE MOST OF THIS ENERGY WILL REMAIN NORTH OF THE
AREA SO HAVE ONLY GONE WITH LOW POPS THROUGH THE LATER PERIODS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SEVERE THUNDERSTORM WATCH FOR WESTERN COLORADO THROUGH 5 PM
MDT THIS AFTERNOON.
WINTER STORM WARNING FOR THE NWRN SAN JUAN MOUNTAINS THROUGH
THURSDAY EVENING (ZONE 18).
WINTER STORM WARNING FOR THE SAWATCH...WEST ELK...ELK...PARK...
GORE...ELK HEAD...FLATTOPS...THE GRAND AND BATTLEMENT MESAS
THIS EVENING THROUGH THURSDAY EVENING (ZONES 4...9...
10...12 AND 13).
SNOW AND BLOWING SNOW ADVISORY FROM THROUGH NOON THURSDAY
FOR THE SWRN SAN JUAN MOUNTAINS (ZONE 19).
FLOOD WARNING FOR DRY CREEK IN AND AROUND HAYDEN THROUGH NOON
THURSDAY.
.UT...SEVERE THUNDERSTORM WATCH FOR EASTERN UTAH THROUGH 5 PM
MDT THIS AFTERNOON.
HIGH WIND WARNING FOR THE LA SAL MOUNTAINS IN EAST CENTRAL
UTAH THROUGH MIDNIGHT TONIGHT.
SNOW AND BLOWING SNOW ADVISORY FROM THROUGH NOON THURSDAY
FOR THE EASTERN UINTA MOUNTAINS (ZONE 23).
&&
EHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1216 PM MDT WED APR 5 2006 COZ001-003-005>008-011-014-017-020>023-UTZ022-024-025-027-029-061200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN- FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY- LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN- 1216 PM MDT WED APR 5 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF THE LOWER ELEVATIONS OF EASTERN UTAH AND WESTERN COLORADO...AND THE UNCOMPAGHRE AND ROAN AND TAVAPUTS PLATEAUS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON. THROUGH THIS AFTERNOON...SOME THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 58 MPH AND HAIL UP TO ONE INCH IN DIAMETER. OTHERWISE... SOUTHWEST WINDS 15 TO 25 MPH ARE EXPECTED WITH GUSTS 35 TO 45 MPH. WINDS WILL BE STRONGER OVER HIGHER EXPOSED HIGHER TERRAIN. BY THIS EVENING THE SNOW LEVEL WILL BEGIN TO LOWER WITH SNOW EXPECTED ABOVE 6500 FEET BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN AND SNOW SHOWERS WILL END ON THURSDAY. NO SIGNIFICANT WEATHER CAN BE EXPECTED FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ALSO YOU ARE ENCOURAGED TO PHONE IN SNOW OR WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV. COZ004-009-010-012-013-018-061200- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- NORTHWEST SAN JUAN MOUNTAINS-WEST ELK AND SAWATCH MOUNTAINS- 1216 PM MDT WED APR 5 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT TODAY... ...WINTER STORM WARNING THIS EVENING THROUGH THURSDAY EVENING FOR THE NORTHERN AND CENTRAL MOUNTAINS OF THE WESTERN COLORADO... ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY THROUGH THURSDAY EVENING FOR THE NORTHWESTERN SAN JUAN MOUNTAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THROUGH THIS AFTERNOON...SOME THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. OTHERWISE... SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS 45 TO 55 MPH WILL PERSIST THROUGH THE EVENING. INITIALLY THE SNOW LEVEL WILL BE HIGH AND ABOVE 9000 FEET. SNOW WILL INCREASE TONIGHT AS THE SNOW LEVEL FALLS TO 6500 FEET. PERIODS OF HEAVY SNOW CAN BE EXPECTED THIS EVENING WITH POOR VISIBILITY OVER MOUNTAIN PASSES FROM BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF HEAVY WILL CONTINUE THROUGH THURSDAY WITH STORM TOTAL ACCUMULATIONS OF 8 TO 16 INCHES...HOWEVER SOME MOUNTAIN PASSES MAY RECEIVE UP TO 2 FEET OF NEW SNOW. DANGEROUS TRAVEL CONDITIONS ARE EXPECTED ON ALL ROADS THROUGH THE THE MOUNTAINS. SNOW WILL TAPER OFF THURSDAY EVENING AND END ON FRIDAY. NO SIGNIFICANT WEATHER CAN BE EXPECTED FROM SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ALSO YOU ARE ENCOURAGED TO PHONE IN SNOW OR WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV. COZ019-UTZ023-061200- EASTERN UINTA MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- 1216 PM MDT WED APR 5 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT TODAY... ...SNOW AND BLOWING SNOW ADVISORY NOON TODAY THROUGH THURSDAY NOON FOR THE MOUNTAINS OF SOUTHWEST COLORADO AND NORTHEAST UTAH... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHWEST COLORADO AND NORTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THROUGH THIS AFTERNOON...SOME THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. OTHERWISE SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS 45 TO 55 MPH WILL PERSIST THROUGH THE EARLY EVENING. INITIALLY THE SNOW LEVEL WILL BE HIGH AND ABOVE 9000 FEET. SNOW WILL INCREASE TONIGHT AS THE SNOW LEVEL FALLS TO 6500 FEET. PERIODS OF SNOW CAN BE EXPECTED THIS EVENING WITH POOR VISIBILITY OVER MOUNTAIN PASSES FROM BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF HEAVY WILL CONTINUE THROUGH THURSDAY AFTERNOON WITH STORM TOTAL ACCUMULATIONS OF 7 TO 14 INCHES. DANGEROUS TRAVEL CONDITIONS ARE EXPECTED ON ALL ROADS THROUGH THE THE MOUNTAINS. SNOW WILL TAPER OFF THURSDAY AFTERNOON AND END IN THE EVENING. NO SIGNIFICANT WEATHER CAN BE EXPECTED FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ALSO YOU ARE ENCOURAGED TO PHONE IN SNOW OR WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV. UTZ028-061200- LA SAL AND ABAJO MOUNTAINS- 1216 PM MDT WED APR 5 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT TODAY... ...HIGH WIND WARNING TODAY THROUGH MIDNIGHT TONIGHT FOR THE LA SAL MOUNTAINS ABOVE 9000 FEET... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THROUGH THIS AFTERNOON...SOME THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IN ADDITION...OVER THE LA SAL MOUNTAINS...VERY STRONG SOUTHWEST WINDS AT 40 TO 50 MPH WITH GUSTS IN EXCESS OF 75 MPH ARE EXPECTED ABOVE 9000 FEET THROUGH THIS EVENING. OTHERWISE...SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS 45 TO 55 MPH WILL PERSIST THROUGH THE EVENING. INITIALLY THE SNOW LEVEL WILL BE HIGH AND ABOVE 9000 FEET. THE SNOW LEVEL WILL FALL TO AROUND 6500 FEET OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SNOW SHOWERS WILL CONTINUE THROUGH THURSDAY AFTERNOON ENDING BY THE EVENING. NO SIGNIFICANT WEATHER CAN BE EXPECTED FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ALSO YOU ARE ENCOURAGED TO PHONE IN SNOW OR WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV. COZ002-061200- CENTRAL YAMPA RIVER BASIN- 1216 PM MDT WED APR 5 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT TODAY... ...A FLOOD WARNING IN EFFECT FOR DRY CREEK AT HAYDEN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL YAMPA RIVER BASIN OF NORTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON. THROUGH THIS AFTERNOON...SOME THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 58 MPH AND HAIL UP TO ONE INCH IN DIAMETER. OTHERWISE... SOUTHWEST WINDS 15 TO 25 MPH ARE EXPECTED WITH GUSTS 35 TO 45 MPH. WINDS WILL BE STRONGER OVER HIGHER EXPOSED HIGHER TERRAIN. BY THIS EVENING THE SNOW LEVEL WILL BEGIN TO LOWER WITH SNOW EXPECTED ABOVE 6500 FEET BY LATE TONIGHT. DRY CREEK HAS EXCEEDED BANKFULL IN THE HAYDEN AREA WITH MINOR FLOODING. RAIN AND SNOW SHOWERS THIS AFTERNOON THROUGH THURSDAY WILL INCREASE FLOOD POTENTIAL ALONG DRY CREEK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN AND SNOW SHOWERS WILL END ON THURSDAY. NO SIGNIFICANT WEATHER CAN BE EXPECTED FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ALSO YOU ARE ENCOURAGED TO PHONE IN SNOW OR WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 PM MDT WED APR 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM TSTM WND GST 1 NW FRUITA 39.17N 108.74W
04/05/2006 M62 MPH MESA CO NWS EMPLOYEE
&&
JSMITHThe Grand Junction radar (KGJX), 78 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503098.